Alert archive / Ohio / Coastal Flood Statements in 2009

Coastal Flood Statement 1, NWS Cleveland, OH

August 30, 2009Ashtabula County, Cuyahoga County, Lake County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this coastal flood statement at Aug 30, 2009, 3:40 AM EDT for Ashtabula County, Cuyahoga County, Lake County, Ohio; Erie County, Pennsylvania. It took effect at Aug 30, 2009, 4:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2009, 3:40 AM EDT (07:40 UTC)
In effect from
Aug 30, 2009, 4:00 AM EDT
Expired
Aug 30, 2009, 10:00 PM EDT
In force
18 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 87 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2009-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2009-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KCLE 300740
CFWCLE

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
340 AM EDT SUN AUG 30 2009


OHZ011-012-089-PAZ001-301545-
/O.NEW.KCLE.CF.S.0001.090830T0800Z-090831T0200Z/
CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
340 AM EDT SUN AUG 30 2009

...HIGH RISK OF RIP CURRENTS THROUGH THIS EVENING...

WEST TO NORTHWEST WINDS 15 TO 25 KNOTS COMBINED WITH WAVES OF 4
TO 7 FEET WILL ALLOW FOR A HIGH RISK OF RIP CURRENT TODAY.

A HIGH RISK OF RIP CURRENTS MEANS THAT RIP CURRENTS WILL BE
DANGEROUS TO ANYONE ENTERING THE WATER. HEED THE ADVICE OF
LIFEGUARDS AND LOCAL OFFICIALS. PAY ATTENTION TO POSTED SIGNS AND
FLAGS.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this coastal flood statement went out at Aug 30, 1:41 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 30, 1:41 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
141 AM EDT SUN AUG 30 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL CROSS LAKE ERIE EARLY SUNDAY
MORNING AND WILL TRIGGER LAKE EFFECT SHOWERS. ELSEWHERE IT WILL
BE DRY AND COOLER EARLY IN THE WEEK AS HIGH PRESSURE BUILDS
ACROSS THE LOWER GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE COLD AIR CONTINUES TO POUR IN ALOFT. SOME LAKE EFFECT SHOWERS
HAVE DEVELOPED AND WILL CONTINUE TO DEVELOP. BY 12Z THE LAKE AND
850 MB TEMPERATURE DIFFERENCE WILL BE BETWEEN 18C AND 20 C...THAT
IS IMPRESSIVE. THUNDER WILL ALSO BE DEVELOPING BUT MAINLY OVER THE
LAKE AND CLOSE TO SHORE. WITH THE FLOW WESTERLY THE BULK OF THE
CLOUDS WILL BE IN THE TRADITIONAL LAKE EFFECT AREAS. FORECASTED
LOW TEMPERATURES LOOK OK WITH THE WARMEST TEMPERATURES IN THE
AREAS THAT WILL BE REAL CLOUDY.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
SHORT WAVE AND JET WILL ROUND THE BOTTOM OF THE TROUGH EARLY SUNDAY
MORNING. SHOWERS OVER LAKE ERIE SHOULD SHIFT INLAND AS WIND SHIFTS
MORE TOWARD THE WNW WITH THE PASSAGE OF THE TROUGH. LAKE TO H5 TEMP
DIFFERENCE PROGGED TO BE 39C AND WILL MENTION THUNDER AS WELL. IT IS
COMMON THAT SHOWERS ASSOCIATED WITH THE PASSAGE OF THE SURFACE
TROUGH END UP RELATIVELY FAR INLAND...SOUTH OF THE SNOWBELT... AT
LEAST IN SOME SCATTERED PATTERN. WILL HAVE A CHANCE OF SHOWERS
ACROSS MOST OF NE OH/NW PA SUNDAY MORNING. CLOUDY PERIODS ARE LIKELY
ACROSS NW OHIO SUNDAY MORNING BUT I DOUBT THERE WOULD BE ANYTHING
MORE THAN A SPRINKLE AND WILL NOT MENTION ANY SHOWERS.

SUBSIDENCE AND MIXING AND DRIER AIR WILL LIKELY KNOCK DOWN MOST OF
THE LAKE EFFECT SHOWER ACTIVITY SUNDAY AFTERNOON ALTHOUGH A FEW
SHOWERS MAY CONTINUE. TEMPS WILL BE COOL FOR THIS TIME OF
YEAR WITH HIGHS IN THE 60S. AREAS THAT END UP CLOUDY ALL DAY WITH A
FEW MORE SHOWERS THAN OTHER LOCATIONS WILL STRUGGLE TO WARM MUCH
INTO THE 60S.

BOUNDARY WIND WILL BE SHIFTING SUNDAY NIGHT FROM NW TO NE. THE
INCREASING SHEAR WILL MINIMIZE THE LAKE EFFECT SHOWER ACTIVITY
ALTHOUGH WILL CONTINUE TO MENTION A CHANCE ACROSS EXTREME NE OH/NW
PA. SHEAR IN THE MIXED LAYER IS PROGGED TO INCREASE TO 60 DEGREES
AND WHILE THERE MAY WELL BE LAKE EFFECT CLOUDS MONDAY MORNING WILL
NOT MENTION ANY SHOWERS AT THIS TIME. HIGH PRESSURE BUILDS IN FROM
THE WEST BY MONDAY EVENING AND SHOULD BE THE BEGINNING OF A NICE DRY
STRETCH OF WEATHER WITH A SLOW WARMING TREND.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE FORECAST FROM WEDNESDAY ONWARD CONTINUES TO LOOK RELATIVELY
UNEVENTFUL WITH HIGH PRESSURE ACROSS THE GREAT LAKES REGION. BOTH
THE EUROPEAN AND GFS MODELS ARE SHOWING A VERY WEAK CUT-OFF UPPER
LOW ACROSS OHIO AND WEST VIRGINIA WEDNESDAY AND THURSDAY. REALLY NOT
CONVINCED WITH THE QPF THAT THE GFS IS ADVERTISING DURING THESE
DAYS...BEST GUESS AT THIS POINT IS THAT WE WILL SEE SOME AFTERNOON
CU WITH THE LOW OVERHEAD BUT THAT SHOULD BE ABOUT IT. I WILL KEEP
THE FORECAST DRY DURING THESE DAYS. THE UPPER LOW AND HIGH PRESSURE
BEGIN TO EXIT THE REGION FRIDAY...THERE ARE SOME MODEL DISCREPANCIES
WITH WHEN THE NEXT SYSTEM WILL ARRIVE...THE GFS BRINGS AN UPPER
LEVEL DISTURBANCE OUT OF THE CENTRAL PLAINS SATURDAY WHILE THE
EUROPEAN KEEPS THIS DISTURBANCE OUT OF THE AREA UNTIL SUNDAY
MORNING. THAT FAR OUT IN THE FORECAST...I KEPT IT DRY UNTIL A BETTER
MODEL CONSENSUS CAN BE ACHIEVED.

TEMPS THROUGH THE WEEK WILL GRADUALLY WARM AS THE SURFACE RIDGE
BEGINS TO RETREAT TO THE MID ATLANTIC COAST. GENERALLY
NORMAL/SLIGHTLY ABOVE NORMAL TEMPS WEDNESDAY THROUGH SATURDAY WITH
HIGHS IN THE MID/UPPER 70S AND LOWS IN THE LOW/MID 50S.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A WEAK TROUGH WILL MOVE ACROSS THE LAKE THIS MORNING LOWERING
CIGS TO MVFR. 8H TEMPERATURES DROP TO 3C TO 5C THIS MORNING
PROVIDING ENOUGH INSTABILITY OVER THE LAKE TO PRODUCE LAKE EFFECT
RAIN SHOWERS. WITH WINDS SHIFTING TO THE WEST-NORTHWEST BY LATE
MORNING AND THE TROUGH MOVING THROUGH INCLUDED A CHANCE OF SHOWERS
ALONG THE LAKESHORE FROM KCLE TO KERI AND INLAND INCLUDING KCAK AND
KYNG AREAS. WITH THE LAKE - 8H TEMPERATURE AROUND 20C  A
THUNDERSTORM COULD BE POSSIBLE NEAR THE LAKESHORE. MOST OF THE
AREA SHOULD SEE IMPROVEMENT TO VFR CIGS DURING THE AFTERNOON BUT
AREAS OF MVFR CIGS AND VSBYS LIKELY WITH THE SHOWERS IN THE
NORTHEAST. HIGH PRESSURE THEN BUILD IN AFTER 00Z AND SHOULD BEGIN
TO SEE CLEARING SKIES.

.OUTLOOK...GENERALLY VFR THROUGH THE PERIOD.

&&

.MARINE...
CHOPPY CONDITIONS WILL CONTINUE ON THE LAKE THROUGH SUNDAY NIGHT
WITH SURFACE AND UPPER LOW PRESSURE ACROSS THE EASTERN LAKES. SMALL
CRAFT ADVISORY ALREADY IN PLACE AND I SEE NO REASON TO TAKE IT DOWN
ANY TIME SOON. THE BIG CONCERN WILL BE WITH THE CHANCE FOR
WATERSPOUTS LATE TONIGHT THROUGH SUNDAY. BOTH LOCAL SCHEMES IDENTIFY
A CLEAR THREAT LATE TONIGHT AND ALL DAY TOMORROW AND I WILL CONTINUE
TO HIGHLIGHT THIS IN THE FORECAST. HIGH PRESSURE WILL MOVE OVER THE
LAKE ON MONDAY WHICH SHOULD IN TURN YIELD RELATIVELY TRANQUIL
CONDITIONS THROUGH MID WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LEZ142>149.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KIELTYKA
SHORT TERM...KOSARIK
LONG TERM...LEINS
AVIATION...RANDEL
MARINE...LEINS
Hazardous weather outlook, Aug 29, 5:59 AM EDT, 21 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
559 AM EDT SAT AUG 29 2009

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-301100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
559 AM EDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-301100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
559 AM EDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...WATERSPOUTS WILL BE POSSIBLE LATE TONIGHT AS A VERY
COLD AIR MASS MOVES OVER LAKE ERIE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WATERSPOUTS WILL BE POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

In the hours before

Local storm report, Aug 29, 9:44 PM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
944 PM EDT SAT AUG 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 N MOUNT BLANCHARD     40.94N 83.56W
08/28/2009                   HANCOCK            OH   TRAINED SPOTTER

            A FEW BRANCHES DOWN

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:30 AM EDTSpecial Marine WarningCLE2 hr
Aug 30, 8:31 AM EDTSpecial Marine WarningCLE119 min

Nearby

Coastal Flood Statements in Ohio, 2009Coastal Flood Statements in Pennsylvania, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.